I had a G-tube put in two weeks ago. Now I experience mental fatigue and confusion constantly, which gets worse when I use the tube. I have tried varying supplements and amount of food and calorie intake. I've even tried continuous feeding. My symptoms improve somewhat when the time between meals is greatest and get worse whenever food enters the stomach. I don't understand what is happening or how to correct the problem. How can this be remedied? Are there sub-specialists who deal with such issues?
The gastrostomy tube (G-tube) is a type of feeding tube insertion in which a tube passes through the skin and the stomach wall, directly into the stomach. A feeding tube transports liquid nutrition to the stomach. The G-tube is a more permanent type of feeding tube and is used for many patients that have difficulty swallowing. Following a G-tube insertion, the stomach and abdomen generally heal in 5 to 7 days.
In most cases, pain is managed with medications. If you are taking new medications for pain, check with your doctor about any possible adverse reactions to the medications you are already taking. Alternatively, the symptoms you describe may be caused by not getting enough nutrition from your feedings or the feeds may be causing the dumping syndrome characterized by sweating, belly discomfort, low blood sugar and diarrhea. Dumping is caused by undigested sugars flooding the small bowel and may occur with highly concentrated feedings being delivered too quickly.
Check with your gastroenterologist to ensure your G-tube is functioning correctly and you are using the correct type and amount of nutritional formula. Penn gastroenterologists are experienced in both the insertion of feeding tubes and care for patients with feeding tubes.
To make an appointment, please call 800-789-PENN (7366) or request an appointment online.
Monday, January 16, 2012